Alert archive / Arizona / Wind Advisories in 2014

Wind Advisory 25, NWS Flagstaff, AZ

December 11, 2014Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Dec 11, 2014, 3:01 PM MST for Coconino County, Yavapai County, Arizona. It took effect at Dec 12, 2014, 11:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2014, 3:01 PM MST (22:01 UTC)
In effect from
Dec 12, 2014, 11:00 AM MST
Expired
Dec 12, 2014, 6:00 PM MST
In force
7 hr
Issued by
NWS Flagstaff, AZ

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 113 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WWUS75 KFGZ 112201
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
301 PM MST THU DEC 11 2014

AZZ004-006>008-015-120800-
/O.NEW.KFGZ.WI.Y.0025.141212T1800Z-141213T0100Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
YAVAPAI COUNTY MOUNTAINS-WESTERN MOGOLLON RIM-
INCLUDING THE CITIES OF...FREDONIA...GRAND CANYON VILLAGE...
SUPAI...PRESCOTT...FLAGSTAFF
301 PM MST THU DEC 11 2014

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 6 PM MST FRIDAY. 

* TIMING...GUSTY WINDS WILL DEVELOP MID TO LATE MORNING FRIDAY AND
  CONTINUE THROUGH EARLY EVENING. LOCALLY GUSTY WINDS WILL PERSIST
  OVERNIGHT FRIDAY AHEAD OF AN APPROACHING COLD FRONT.

* WINDS...SOUTHWEST 15 TO 25 WITH GUSTS FROM 35 TO 45 MPH.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
5 follow-up statements
749 
WWUS75 KFGZ 120627
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1127 PM MST THU DEC 11 2014

AZZ004-006>008-015-121430-
/O.CON.KFGZ.WI.Y.0025.141212T1800Z-141213T0100Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
YAVAPAI COUNTY MOUNTAINS-WESTERN MOGOLLON RIM-
INCLUDING THE CITIES OF...FREDONIA...GRAND CANYON VILLAGE...
SUPAI...PRESCOTT...FLAGSTAFF
1127 PM MST THU DEC 11 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 6 PM MST
FRIDAY...

* TIMING...GUSTY WINDS WILL DEVELOP MID TO LATE MORNING FRIDAY 
  AND CONTINUE THROUGH EARLY EVENING. LOCALLY GUSTY WINDS WILL 
  PERSIST OVERNIGHT FRIDAY AHEAD OF AN APPROACHING COLD FRONT. 

* WINDS...SOUTHWEST 15 TO 25 WITH GUSTS FROM 35 TO 45 MPH.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
780 
WWUS75 KFGZ 121310
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
610 AM MST FRI DEC 12 2014

AZZ004-006>008-015-130100-
/O.CON.KFGZ.WI.Y.0025.141212T1800Z-141213T0100Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
YAVAPAI COUNTY MOUNTAINS-WESTERN MOGOLLON RIM-
INCLUDING THE CITIES OF...FREDONIA...GRAND CANYON VILLAGE...
SUPAI...PRESCOTT...FLAGSTAFF
610 AM MST FRI DEC 12 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MST THIS EVENING...

* TIMING...GUSTY WINDS WILL DEVELOP MID TO LATE MORNING FRIDAY 
  AND CONTINUE THROUGH EARLY EVENING. LOCALLY GUSTY WINDS WILL 
  PERSIST OVERNIGHT FRIDAY AHEAD OF AN APPROACHING COLD FRONT. 

* WINDS...SOUTHWEST 15 TO 25 WITH GUSTS FROM 35 TO 45 MPH.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
895 
WWUS75 KFGZ 121534
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
834 AM MST FRI DEC 12 2014

AZZ004-006>008-015-130100-
/O.CON.KFGZ.WI.Y.0025.141212T1800Z-141213T0100Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
YAVAPAI COUNTY MOUNTAINS-WESTERN MOGOLLON RIM-
INCLUDING THE CITIES OF...FREDONIA...GRAND CANYON VILLAGE...
SUPAI...PRESCOTT...FLAGSTAFF
834 AM MST FRI DEC 12 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...GUSTY WINDS WILL DEVELOP THIS MORNING AND CONTINUE
  THROUGH EARLY EVENING. LOCALLY GUSTY WINDS WILL PERSIST TONIGHT
  AHEAD OF AN APPROACHING COLD FRONT.

* WINDS...SOUTH 15 TO 30 WITH GUSTS TO 45 MPH.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. CONSIDER
SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL WEATHER
INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
466 
WWUS75 KFGZ 122147
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST FRI DEC 12 2014

AZZ004-006>008-015-122300-
/O.CAN.KFGZ.WI.Y.0025.000000T0000Z-141213T0100Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
YAVAPAI COUNTY MOUNTAINS-WESTERN MOGOLLON RIM-
INCLUDING THE CITIES OF...FREDONIA...GRAND CANYON VILLAGE...
SUPAI...PRESCOTT...FLAGSTAFF
247 PM MST FRI DEC 12 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE WIND
ADVISORY. 

SOUTHERLY WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH ARE EXPECTED
FOR THE REMAINDER OF THE AFTERNOON. THESE SPEEDS ARE BELOW
ADVISORY CRITERIA.

$$
615 
WWUS75 KFGZ 122202 CCA
NPWFGZ

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
301 PM MST FRI DEC 12 2014

AZZ004-006>008-015-122315-
/O.COR.KFGZ.WI.Y.0025.000000T0000Z-141213T0100Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
YAVAPAI COUNTY MOUNTAINS-WESTERN MOGOLLON RIM-
INCLUDING THE CITIES OF...FREDONIA...GRAND CANYON VILLAGE...
SUPAI...PRESCOTT...FLAGSTAFF
301 PM MST FRI DEC 12 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE WIND
ADVISORY. 

SOUTHERLY WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH ARE EXPECTED
THIS AFTERNOON. THESE SPEEDS ARE BELOW ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Dec 11, 9:55 AM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Dec 11, 9:55 AM MST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST THU DEC 11 2014

.SYNOPSIS...
LOW CLOUDS AND FOG WILL PERSIST ACROSS THE NORTHEASTERN ARIZONA
VALLEYS AND THE NORTH SIDE OF THE MOGOLLON RIM THROUGH THIS
MORNING...DECREASING IN AREAL EXTENT AS THE DAY PROGRESSES. OTHERWISE
FAIR WEATHER IS EXPECTED FOR NORTHERN ARIZONA. RAIN AND SNOW
RETURNS FROM FRIDAY EVENING THROUGH SATURDAY DUE TO A COLD FRONTAL
PASSAGE ACROSS THE NORTHLAND. FAIR WEATHER IS EXPECTED TO RETURN
BY SUNDAY...WITH NEAR NORMAL TEMPERATURES RETURNING ON MONDAY.

&&

.DISCUSSION...LOW STRATUS AND AREAS OF FOG CONTINUE THIS MORNING
OVER THE NORTHEAST AZ VALLEYS...SPILLING UP THE NORTH SIDE OF THE
MOGOLLON RIM TO JUST EAST OF FLAGSTAFF...AND ALSO THE SHOW LOW AREA.
WINDS TODAY WILL INCREASE SLIGHTLY...WHICH SHOULD ERODE THE EDGES OF
THE STRATUS BUT PATCHES WILL LIKELY LINGER IN THE VALLEYS. UPDATED
FORECAST FOR PATCHY FOG INTO THE AFTERNOON...MAY ALSO NEED TO ADD
SOME FOG BACK IN FOR LATER TONIGHT AS WELL. OTHERWISE...AN EARLY
LOOK AT SOME OF THE NEW 12Z MODEL DATA INDICATES THAT OUR FORECAST
FOR THE FRIDAY NIGHT/SATURDAY STORM SYSTEM REMAINS ON TRACK...SEE
BELOW FOR DETAILS.

.PREV DISCUSSION...(426 AM MST)...

THERE IS HIGH CONFIDENCE THAT AN UPPER LEVEL TROUGH AND SURFACE COLD
FRONT WILL AFFECT NORTHERN ARIZONA FROM FRIDAY EVENING THROUGH
SATURDAY. TIGHTENING GRADIENTS AHEAD OF THE SYSTEM WILL LEAD TO
STRONG SOUTHWEST WINDS...WITH GUSTS BETWEEN 35 TO 45 MPH. THIS
WIND WILL PUSH ANY REMAINING TRAPPED COLD AIR AND MOISTURE OUT OF
THE NORTHEAST VALLEYS...BRINGING AN END TO THE MULTI-DAY FOG
EPISODE. A FRONTAL PRECIPITATION BAND IS THEN EXPECTED TO MOVE
FROM WEST TO EAST ACROSS THE AREA FROM FRIDAY EVENING THROUGH
SATURDAY...WITH SNOW LEVELS FALLING AS THE FRONT PASSES. EXPECT A
PERIOD OF MODERATE TO BRIEFLY HEAVY PRECIPITATION ALONG AND JUST
AHEAD OF THE FRONT. FOLLOWED BY SHOWERY CONDITIONS IN THE COLD
MID-LEVEL AIR BEHIND THE FRONT.

ON SATURDAY...SNOW LEVELS ARE FORECAST TO RANGE FROM AS LOW AS
5500 FEET IN THE NORTHWEST TO 7000 FEET NEAR THE WHITE
MOUNTAINS. IN GENERAL...ANYWHERE FROM A TRACE TO 3 INCHES OF SNOW
IS FORECAST FOR LOCATIONS BETWEEN 6000 TO 8000 FEET. 3 TO 6 INCHES
OF SNOW IS POSSIBLE ABOVE 8000 FEET...WITH HIGHER AMOUNTS LIKELY
OVER THE HIGHEST MOUNTAIN PEAKS. BE SURE TO CHECK THE FORECAST
FOR YOUR SPECIFIC AREA AT WEATHER.GOV/FLAGSTAFF.

SUNDAY THROUGH THE MIDDLE OF NEXT WEEK...A PERIOD OF FAIR WEATHER
IS IN THE FORECAST FROM SUNDAY THROUGH EARLY NEXT WEEK. DAYTIME
HIGH TEMPERATURES ARE FORECAST TO WARM TO NEAR NORMAL BY MONDAY.
LONG RANGE MODELS INDICATE NORTHERN ARIZONA MAY BE IN FOR ANOTHER
ROUND OF UNSETTLED WEATHER BY TUESDAY OR WEDNESDAY OF NEXT WEEK.

&&

.AVIATION...
FOR THE 18Z PACKAGE...EXTENSIVE LOW CLOUDS AND FOG WILL PERSIST
NORTH AND EAST OF A KPGA-KGCN-KFLG-KSOW-KSJN LINE THROUGH AT LEAST
20Z-22Z. IMPROVED MIXING IS EXPECTED TO ELIMINATE THE FOG AND LOW
CLOUDS BY LATE THIS AFTERNOON OR THIS EVENING. EXPECT IFR/LIFR AND
ISOLD VLIFR IN THESE AREAS. ELSEWHERE...EXPECT VFR CONDITIONS
INCREASING HIGH CLOUDS AND LIGHT WINDS. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........JJ/RR
AVIATION.......MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Dec 11, 4:43 AM MST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
443 AM MST THU DEC 11 2014

AZZ004>018-037>040-120115-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
443 AM MST THU DEC 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LOW CLOUDS AND FOG CONTINUE THIS MORNING OVER THE
VALLEYS OF NORTHEAST ARIZONA AND THE NORTH SIDE OF THE MOGOLLON
RIM INCLUDING FLAGSTAFF AND SHOW LOW. VISIBILITY MAY DROP TO A
QUARTER MILE OR LESS AT TIMES...AND SLICK SPOTS COULD DEVELOP ON
ROADWAYS IN AREAS WHERE TEMPERATURES DROP BELOW FREEZING.
INCREASED WIND SPEEDS TODAY MAY REDUCE THE EXTENT OF THE
PERSISTENT LOW STRATUS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT IS EXPECTED TO MOVE THROUGH NORTHERN ARIZONA FRIDAY
NIGHT AND SATURDAY. SOUTHWEST WIND GUSTS BETWEEN 35 AND 45 MPH ARE
EXPECTED FRIDAY AFTERNOON. PRECIPITATION SHOULD SPREAD FROM WEST
TO EAST STARTING LATE FRIDAY EVENING AND CONTINUING THROUGH
SATURDAY. SNOW LEVELS ARE EXPECTED TO BE IN THE 5500 TO 7000 FOOT
RANGE. SNOW AMOUNTS SHOULD RANGE FROM A TRACE TO 3 INCHES FROM
5500 TO 8000 FEET. 3 TO 6 INCHES OF SNOW IS POSSIBLE ABOVE 8000
FEET...WITH HIGHER AMOUNTS LIKELY OVER THE HIGHEST MOUNTAIN PEAKS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Arizona, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.